Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Springfield, MO

May 2, 1998Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1998, 4:35 PM CDT for Shannon County, Texas County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 4:35 PM CDT (21:35 UTC)
Expired
May 2, 1998, 5:40 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 152 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS1 KSGF 022137 RRA
SVRSGF
MOC203-215-022240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 540 PM CDT

* AT 432 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED 5 MILES NORTH OF HOUSTON
  AND WAS MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  RAYMONDVILLE BY 445 PM
  HARTSHORN BY 500 PM
  EMINENCE BY 515 PM


A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE
HAIL CAN BE EXPECTED.  SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE
STORM HAS PASSED.

GAEDE/LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 2, 2:55 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SAT MAY 2 1998

...PRIMARY PROBLEM IS SEVERE THREAT INTO EARLY EVENING/LINGERING
PCPN CHANCES...

ALL MODELS IN GOOD AGREEMENT ON PROGRESSIVE NATURE OF STG UPR LO.
THE UPR LO IS PROGGED OVR ERN KY BY MON MORN.

ETA SHOWING WELL DEFINED H8 THETA-E RDG JUST AHEAD OF COLD FRONT
DRAPED ACRS CNTL MO THIS AFTN.  THIS FEATURE AND STG VORT RSPNBL
FOR SVR WX ACRS CNTL AND ERN CWA. THETA-E RDG OVR THE BOOTHEEL BY
06Z AND SIGGY DRYING BEHIND FNT OVR CWA.  NGM TSCT ALSO SUPPORTS
THIS. HOWEVER...WITH VORT LOBE AXIS STILL ALONG A COU-JLN LINE AT
00Z...WOULD HEDGE LINGERING SHOWERS UP THROUGH LATE EVENING WHEN
VORT AXIS THEN MOVES THRU US.

SOME CLEARING OVERNIGHT TO BE REPLACED WITH SOME WRAP AROUND ON SUN.
WRAP AROUND AT H8 ESP ACROSS CNTL PORTIONS OF CWA. MORE CLOUDS AND
LOWER TEMPS FOR SUNDAY FROM A LAKE OF THE OZARKS TO UNO LINE AND
EAST ...CLOSER TO COLD POOL ALOFT. ELSEWHERE...TEMPERATURES SHOULD
REBOUND NICELY UNDER PARTLY CLOUDY SKIES.

STICKING FAIRLY CLOSE TO GUIDANCE TEMPS.

RECOMMENDATIONS (FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY):
SGF/JLN: SHOWERS AND THUNDERSTORMS DIMINISHING THIS EVENING.
OTHERWISE...SKIES BECOMING PARTLY CLOUDY WITH A LOW 45 TO 50.
NORTHWEST WINDS 5 TO 10 MPH.

AIZ/VIH/UNO: LINGERING SHOWERS AND THUNDERSTORMS...DIMINSHING BY
MIDNIGHT. OTHERWISE...BECOMING PARTLY CLOUDY WITH A LOW IN THE
UPPER 40S. WEST WIND 5 TO 10 MPH BECOMING NORTHWEST.

SGF BU 047/070 050/070 050 23211
JLN BU 047/072 050/073 050 23211

SCHMIDT

In the hours before

Special weather statement, May 2, 1:00 PM CDT, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 2 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

A VIGOROUS DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO DROP SOUTHEAST FROM NORTHWEST IOWA THIS AFTERNOON. AT
MIDDAY...A COLD FRONT ALSO STRETCHED FROM SAINT LOUIS TO CHANUTE
KANSAS AND INTO CENTRAL OKLAHOMA.

THE STRONG DISTURBANCE WILL COMBINE WITH THE COLD FRONT AND HIGHER
MOISTURE LEVELS SOUTH OF THE FRONT THIS AFTERNOON TO PRODUCE A LINE
OF SHOWERS AND THUNDERSTORMS. THIS FRONT WITH THE LINE OF STORMS WILL
PUSH THROUGH SOUTHERN MISSOURI DURING THE AFTERNOON HOURS.

A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. AT THIS TIME IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE
CONFINED TO A LINE BASICALLY ALONG AND SOUTH OF INTERSTATE 44 WHERE
HIGHER MOISTURE LEVELS RESIDE IN THE LOWER ATMOSPHERE.

THE STORMS ARE EXPECTED TO FIRE AROUND 2 PM FROM NEAR THE LAKE OF THE
OZARKS TO STOCKTON LAKE AND PITTSBURG KANSAS AND PUSH THROUGH THE
SALEM...AVA...AND BRANSON AREA BY 5 PM...AND THEN THE REST OF SOUTH
CENTRAL MISSOURI BY 7 PM.

AGAIN...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND SOME LARGE HAIL.

SPOTTER MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

SCHMIDT
Special weather statement, May 2, 1:37 PM CDT, 2 hours 58 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 7 PM...

...IN SOUTH CENTRAL AND CENTRAL MISSOURI...

DENT              DOUGLAS           HOWELL            MARIES
OREGON            OZARK             PHELPS            PULASKI
SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             WEST PLAINS       FORT LEONARD WOOD
HOUSTON           AVA               EMINENCE
SALEM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW
DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI.
THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING
THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA.  THE ATMOSPHERE AHEAD
OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND
STORMS ARE EXPECTED TO INTENSIFY.

DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS
THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON
AND THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG
Special weather statement, May 2, 1:37 PM CDT, 2 hours 58 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 7 PM...

...IN SOUTH CENTRAL AND CENTRAL MISSOURI...

DENT              DOUGLAS           HOWELL            MARIES
OREGON            OZARK             PHELPS            PULASKI
SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             WEST PLAINS       FORT LEONARD WOOD
HOUSTON           AVA               EMINENCE
SALEM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW
DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI.
THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING
THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA.  THE ATMOSPHERE AHEAD
OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND
STORMS ARE EXPECTED TO INTENSIFY.

DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS
THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON
AND THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:43 AM CDTSevere Thunderstorm WarningSGFTexas47 min
May 2, 1:57 PM CDTSevere Thunderstorm WarningSGFLaclede48 min
May 2, 2:03 PM CDTSevere Thunderstorm WarningSGFPulaski47 min
May 2, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas49 min
May 2, 2:16 PM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 2, 2:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
May 2, 2:59 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
May 2, 3:04 PM CDTSevere Thunderstorm WarningSGFGreene46 min
May 2, 3:16 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence49 min
May 2, 3:20 PM CDTSevere Thunderstorm WarningSGFDouglas50 min
May 2, 3:28 PM CDTSevere Thunderstorm WarningSGFShannon, Texas67 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningSGFBarry, Stone62 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningSGFWright62 min
May 2, 3:55 PM CDTSevere Thunderstorm WarningSGFWebster35 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningSGFTaney65 min
May 2, 5:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.